Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Hastings, NE

May 29, 2004Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 29, 2004, 7:45 PM CDT for Dawson County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 7:45 PM CDT (00:45 UTC)
Expired
May 29, 2004, 8:45 PM CDT
In force
60 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Dawson County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS53 KGID 300045
SVRGID
NEC047-300145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
745 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF FARNAM...OR ABOUT 33 MILES WEST OF LEXINGTON...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARNAM AROUND 755 PM CDT...
  WILLOW ISLAND AND GOTHENBURG AROUND 815 PM CDT...
  COZAD AROUND 820 PM CDT...
  LEXINGTON AROUND 830 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM.

LAT...LON 4064 10051 4052 10034 4071 9978 4102 9958
          4122 9983 4103 10019

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 29, 1:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
140 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...MAIN CONCERN WILL BE
SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. AT 18Z...A
SURFACE COLD FRONT STRETCHED FROM A LOW CENTER IN SOUTH DAKOTA
SOUTH TO A LOW CENTER IN EXTREME WESTERN KANSAS. LAPS CAPE VALUES AT
17Z WERE ALREADY BETWEEN 2000 AND 3100 J/KG.  THE CIN VALUES WERE
STILL HIGH ESPECIALLY OVER THE WESTERN COUNTIES.

SURFACE LOW IN WESTERN KANSAS IS FORECAST BY RUC/ETA 12Z RUNS TO
MOVE NORTH ALONG THE FRONT.  MODERATE TO STRONG LOW LEVEL SHEAR IN
THE 0-3KM LAYER BY 00Z IN EASTERN COUNTIES...AND JUST TO THE NORTH
OF THE SURFACE LOW.  ETA HAS THE SURFACE BASED CASE INCREASING TO
2000 WEST TO 4300 J/KG EAST BY 21Z. ETA CAPE FIELD SHOWS A WRAP UP
NORTH OF THE SURFACE LOW AS IT MOVES TO THE NORTHEAST ACROSS OUR
CENTRAL COUNTIES. BY 06Z...THE SURFACE LOW AND ASSOCIATED FRONT IS
THROUGH THE CWA. SHEAR IS SUFFICIENT FOR SUPERCELLS OVER THE
ENTIRE FORECAST AREA THIS AFTERNOON...WITH ISOLATED TORANDOES
POSSIBLE.  THE EASTERN COUNTIES THOUGH WILL SEE THE HIGHEST THREAT
FOR TORNADOS WHERE EHI VALUES BETWEEN 21Z AND 00Z ARE GREATER THAN 6.
A FEW LINGERING SHOWERS MAY BE POSSIBLE BEHIND THE FRONT. UPPER LEVEL
TROUGH EXITING THE ROCKIES THIS EVENING...BECOMES A LARGE CUTOFF LOW
OVER THE UPPER MIDWEST BY SUNDAY NIGHT...NEBRASKA WILL BE SITTING
UNDER NORTHWESTERLY FLOW ON THE BACK SIDE OF THE TROUGH THROUGH
MONDAY EVENING. CURRENTLY IT LOOKS AS IF ANY SHORT WAVES IN THE LOW
WILL STAY NORTH OF THE FORECAST AREA THROUGH MONDAY NIGHT.

.LONG TERM...TUESDAY AND BEYOND. PRIMARY CONCERNS IN EXTENDED
PERIODS ARE TEMPERATURES AND SMALL PCPN CHANCES.

GFSX/ECMWF IN EXCELLENT AGREEMENT W/RT TO UPPER AND SFC PATTERN IN
THE EXTENDED PERIODS. SRN EXTENT OF NEGATIVELY TILTED TROF WRAPS UP
INTO AN UPPER LOW OVER THE UPPER MIDWEST BY EARLY TUE...THEN SWINGS
SE TUE THRU WED. AT THE SFC...FA COMES UNDER INCREASING INFLUENCE OF
SFC HIGH PRESS THAT WILL SLIP IN FROM THE NW. BULK OF PCPN ASSOCD W/
UPPER LOW SHLD STAY NE OF FORECAST AREA...AND HAVE MAINTAINED GOING
DRY FCST.  LITTLE IN THE WAY OF TEMP DIFFERENCE XPCD TUE TO
WED...WITH PERHAPS A SLIGHT INCREASE WED AS UPPER LOW HEADS E AND
UPPER HEIGHTS BEGIN TO RISE LATE IN THE DAY.

HEIGHT RISES CONTINUE ON THU...W/ LEE TROF DEVELOPING AND RETURN
SRLY FLOW SETTING UP...WHICH PERSISTS THROUGH THE REMAINDER OF THE
EXTENDED. SOME POTENTIAL FOR NOCTURNAL CONVECTION W/ INFLUX OF
RICHER LL MOISTURE AMID WAA REGIME THU AND FRI NIGHT...BUT AT THIS
TIME WILL LEAVE DRY FCST ALONE.

AS FOR TEMPS...DID NOT STRAY TOO FAR FROM OPERATIONAL MEX GUIDANCE
CONSIDERING POTENTIAL PCPN AND LINGERING DAYTIME CLDS...THOUGH 850MB
VALUES MAY SUPPORT AN INCREASE FRI/SAT...WHICH OTHERWISE LOOK TO BE
GOOD MIXING DAYS.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

NELSON/VII
Hazardous weather outlook, May 29, 11:23 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1123 AM CDT SAT MAY 29 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-301200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1123 AM CDT SAT MAY 29 2004

...A MAJOR OUTBREAK OF SEVERE WEATHER IS LIKELY THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING FOR
ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  A VOLATILE
WEATHER SITUATION IS EXPECTED TO UNFOLD BY EVENING AS ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR TORNADO DEVELOPMENT...LARGE HAIL THE
SIZE OF BASEBALLS...AND THUNDERSTORM WINDS OF 75 MPH.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A COLD FRONT AFTER
2 PM JUST WEST OF A LINE FROM ORD TO CAMBRIDGE NEBRASKA...AND ALSO
ALONG THE DRY LINE JUST TO THE WEST OF A LINE FROM PHILLIPSBURG TO
PLAINVILLE KANSAS...WHILE A STRONG UPPER LOW PRESSURE SYSTEM MOVES
OUT OF THE ROCKIES.  THUNDERSTORMS SHOULD REACH LOCATIONS FROM
GREELEY TO PHILLIPSBURG BETWEEN 3 AND 5 PM AS THE COLD FRONT AND DRY
LINE ADVANCE.  THE BOUNDARIES WILL CLASH WITH THE MOIST AND HIGHLY
UNSTABLE ATMOSPHERE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS. INDIVIDUAL STORMS WILL RAPIDLY BECOME SEVERE AND TRACK
NORTHEAST AROUND 35 MPH...WHILE THE ENTIRE AREA OF STORMS MOVE EAST.

A HIGH POTENTIAL FOR SUPERCELL THUNDERSTORMS WITH TORNADOES EXISTS
THIS AFTERNOON AND EVENING.  ENSURE STORM SHELTERS ARE PREPARED WITH
FLASHLIGHTS...BATTERY OPERATED RADIOS AND EMERGENCY SUPPLIES.

ALSO A WIND ADVISORY IS IN EFFECT UNTIL 5 PM FOR STRONG SOUTH WINDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING.
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT AND READY
FOR ACTIVATION.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

FAY/NELSON

In the hours before

Local storm report, May 29, 7:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             GENOA                   41.45N 97.73W
05/29/2004  1.25 INCH        NANCE              NE   CO-OP OBSERVER

            POWER LINES DOWN BY GENOA AIRPORT. TREES STRIPPED OF
            LEAVES BY HAIL WHICH LASTED FROM 640 PM TO 645 PM.

&&

SJC
Local storm report, May 29, 7:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 N LITCHFIELD          41.21N 99.15W
05/29/2004  1.00 INCH        SHERMAN            NE   PUBLIC

            REPORTED 4 MILES NORTH AND 2 MILES EAST OF LITCHFIELD.

&&

SJC
Local storm report, May 29, 7:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SUPERIOR                40.02N 98.07W
05/29/2004  0.75 INCH        NUCKOLLS           NE   CO-OP OBSERVER

&&

SJC
Local storm report, May 29, 7:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             DANNEBROG               41.12N 98.55W
05/29/2004  0.88 INCH        HOWARD             NE   LAW ENFORCEMENT

            PEA TO NICKEL SIZED HAIL OCCURRED.

&&

SJC
Local storm report, May 29, 7:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     5 S WILSONVILLE         40.04N 100.11W
05/29/2004                   FURNAS             NE   PUBLIC

            60 T0 70 MPH WINDS. LARGE TREE BRANCHES DOWN AND POWER
            FLUCTUATING 5 MILES SOUTH AND 2 MILES EAST OF
            WILSONVILLE.

&&

SJC
Local storm report, May 29, 7:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 W GENOA               41.45N 97.77W
05/29/2004  2.00 INCH        NANCE              NE   CO-OP OBSERVER

&&

SJC

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSevere Thunderstorm WarningGIDThayer60 min
May 29, 7:23 PM CDTTornado WarningGIDHoward, Sherman67 min
May 29, 7:25 PM CDTSevere Thunderstorm WarningGIDFurnas65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningGIDHall36 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningGIDGosper66 min
May 29, 8:03 PM CDTSevere Thunderstorm WarningGIDThayer57 min
May 29, 8:35 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps55 min
May 29, 8:46 PM CDTFlash Flood WarningGIDThayer6 hr
May 29, 8:47 PM CDTSevere Thunderstorm WarningGIDSherman58 min
May 29, 8:50 PM CDTSevere Thunderstorm WarningGIDKearney55 min
May 29, 8:56 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster64 min
May 29, 8:59 PM CDTSevere Thunderstorm WarningGIDFranklin31 min
May 29, 9:02 PM CDTSevere Thunderstorm WarningGIDAdams, Hall, Howard58 min
May 29, 9:07 PM CDTFlash Flood WarningGIDGreeley, Howard, Sherman6 hr
May 29, 9:23 PM CDTTornado WarningGIDAdams, Hall52 min
May 29, 9:33 PM CDTSevere Thunderstorm WarningGIDBuffalo57 min
May 29, 9:40 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton, Merrick, Nance65 min
May 29, 9:41 PM CDTSevere Thunderstorm WarningGIDGreeley, Sherman, Valley64 min
May 29, 9:51 PM CDTSevere Thunderstorm WarningGIDHoward39 min
May 29, 9:53 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer67 min
May 29, 10:00 PM CDTSevere Thunderstorm WarningGIDFillmore, Polk, York60 min
May 29, 10:06 PM CDTFlash Flood WarningGIDNance6 hr
May 29, 10:13 PM CDTFlash Flood WarningGIDMerrick6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.